Electronic Journal of Statistics

Smooth confidence intervals for the survival function under random right censoring

Dimitrios Bagkavos and Dimitrios Ioannides

Full-text: Open access


The present article presents a methodological advance which contributes to the area of nonparametric survival analysis under random right censoring. The central idea is to develop pointwise confidence intervals for the survival function by means of a central limit theorem for an, already existing in the literature, kernel smooth survival estimate. Numerical simulations reveal the progress in coverage accuracy offered by the suggested confidence intervals over the proposals already existing in the literature.

Article information

Electron. J. Statist., Volume 6 (2012), 843-860.

First available in Project Euclid: 14 May 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G05: Estimation
Secondary: 62N02: Estimation

Survival function confidence interval censoring kernel


Bagkavos, Dimitrios; Ioannides, Dimitrios. Smooth confidence intervals for the survival function under random right censoring. Electron. J. Statist. 6 (2012), 843--860. doi:10.1214/12-EJS697. https://projecteuclid.org/euclid.ejs/1337002294

Export citation


  • [1] Berg, A. and Politis, D. (2009). CDF and survival function estimation with infinite-order kernels., Electronic Journal of Statistics 3 1436–1454.
  • [2] Efron, B. (1981). Censored data and the bootstrap., J. Amer. Statist. Assoc., 76, 312–319.
  • [3] Fleming, T. H. and Harrington, D. P. (1984). Nonparametric estimation of the survival distribution in censored data., Comm. in Statistics 13, 2469–2486.
  • [4] Gulati, S. and Padgett, W. J. (1996). Families of smooth confidence bands for the survival function under the general random censorship model., Lifetime Data Anal. 2 349–362.
  • [5] Hajek, J. (1968). Asymptotic normality of simple linear statistics under alternatives., Ann. Mathemat. Statist. 39 325–346.
  • [6] Hall, P. (1992). Effect of bias estimation on coverage accuracy of bootstrap confidence intervals for a probability density., Ann. Statist., 20, 675–694.
  • [7] Hall, P. and Claeskens, G. (2002). Data sharpening for hazard rate estimation., Aust. N.Z. J. Stat, 44, 277–283.
  • [8] Hollander, M. and Peña, E. (1989). Families of confidence bands for the survival function under the general random censorship model and the Koziol-Green model., Can. J. Stat. 17 59–74.
  • [9] Hyndman, R. J. and Fan, Y. (1996) Sample Quantiles in Statistical Packages., American Statist. 50, 361–365.
  • [10] Kaplan, E.L. and Meier, P. (1958). Nonparametric estimation from incomplete observations., J. Amer. Statist. Assoc. 53 457–481.
  • [11] Karunamuni, R. and Yang, S. (1991) Weak and strong uniform consistency rates of kernel density estimates for randomly censored data., Can. J. Statist. 19(4), 349–359.
  • [12] Kim, C., Bae, W., Choi, H. and Park, B. U. (2005). Non-parametric hazard function estimation using the Kaplan-Meier estimator., J. Nonparam. Statist. 17, 937–948.
  • [13] Kulasekera, K.B., Williams, C. L., Coffin, M. and Manatuga, A. (2001). Smooth estimation of the reliability function., Lifetime Data Anal. 7 415–433.
  • [14] Leger, C., Politis, D. and Romano, J. (1992). Bootstrap technology and applications., Technometrics 34 378–398.
  • [15] Lemdani, M. and Ould-Saïd, E. (2003)., ℒ1-deficiency of the Kaplan–Meier estimator. Statist. Probab. Let. 63 145–155.
  • [16] Lio, Y. L. and Padgett, W. J. (1992). Asymptotically optimal bandwidth for a smooth nonparametric quantile estimator under censoring., Nonparam. Statist. 1 219–229.
  • [17] Marron, J.S. and Padgett, W. J. (1987). Asymptotically optimal bandwidth selection for kernel density estimators from randomly right censored samples., Ann. Statist. 15, 1520–1535.
  • [18] Tanner, M. and Wong, W.H. (1983). The estimation of the hazard function from randomly censored data by the kernel method., Ann. Statist., 11, 989–993.
  • [19] Tsiatis, A. (1981) A large sample study of the estimate for the integrated hazard function in Cox regression model for survival data., Ann. Statist. 9, 93–108.